Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

August 3, 2016Fremont County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 3, 2016, 6:18 PM MDT for Fremont County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 6:18 PM MDT (00:18 UTC)
Expired
Aug 3, 2016, 7:00 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS85 KPUB 040018
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT WED AUG 3 2016
 
COZ077-079-083-040100-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
618 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
700 PM MDT...

AT 617 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CANON CITY...OR 32 MILES SOUTHWEST OF COLORADO SPRINGS...MOVING SOUTH
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...CANON CITY AND PENROSE. 

LAT...LON 3852 10528 3852 10505 3827 10496 3827 10539
TIME...MOT...LOC 0017Z 000DEG 12KT 3846 10517 

$$

EP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 5:34 PM MDT, 44 minutes earlier.

Area forecast discussion, Aug 3, 5:34 PM MDT, 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
534 PM MDT WED AUG 3 2016

.UPDATE...
Issued at 529 PM MDT Wed Aug 3 2016

Updated Flash Flood Watch to include zone 64/Saguache County west
of the Continental Divde. Current convective trends and latest
HRRR suggest chance of tsra east of I25 is rather low this
evening, and will likely remove pops over the plains with next
update.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 343 PM MDT Wed Aug 3 2016

...Monsoon Increasing...

The monsoon is picking up over the mountains this afternoon.
Radars show widespread showers and storms along the Continental
Divide, scattered showers over the eastern ranges and just
isolated storms over the plains. With light steering currents,
storms are slow moving, typical of the monsoon. With the slow
movement comes the increased heavy rain and flash flood threat,
particularly over burn scars and urban areas. That will be a
concern on a local basis this evening. Other thunderstorm concerns
this evening will include lightning, wind gusts to around 50 mph
and possibly some brief small hail. Again today, shear values are
low and CAPES are not real high, generally only 300 to 800 j/kg,
so the chances for severe weather remain low.

For tomorrow, the monsoon really starts to ramp up over southern
Colorado, especially over the mountains but also over the plains by
late in the day through the evening.  Models have precipitable water
values ranging from 1.10 to 1.50 inches over much of the area by 6
pm Thursday. This is generally well above average and really raises
the potential for heavy rain and flash flooding.  The Flash Flood
Watch for the southwest mountains beginning Thursday afternoon will
remain in effect as this is the area depicted to get slammed the
hardest. However, other areas may also see flash flooding and the
watch may eventually need to be expanded eastward.  Other storm
threats Thursday will include lightning, wind gusts to around 50
mph and possibly some hail up to the size of dimes.

.LONG TERM...(Thursday night through Wednesday)
Issued at 343 PM MDT Wed Aug 3 2016

...Heavy rain potential Thursday night through Friday night...

Thursday night-Friday night...Latest models continue to indicate an
active weather pattern across the area as abundant monsoonal
moisture and an upper level weather disturbance embedded within
generally weak southwest flow aloft slowly translates across the
central Rockies. In addition, cool and moist upslope flow behind a
passing front across the eastern plains Thursday will persist
through the day Friday, leading to ample available moisture in place
across all of south central and southeast Colorado. PWAT charts are
indicating 1 to 2 inches (150-200 percent of normal) across the area
supporting the potential for heavy rainfall and localized flash
flood through the period, especially for area burn scars. Latest
models indicating scattered to numerous storms across the higher
terrain and along the Raton Mesa Thursday afternoon, spreading
slowly east across the adjacent plains and through the far se plains
over night, which sends a reinforcing surge of cool moist air back
across the foot hills Friday morning. Ongoing showers along and west
of the CONTDVD Friday morning, associated with the main disturbance
moving across southwest Colorado, increases in coverage and spreads
east through the afternoon and evening, as upper air disturbance
continues across the state. The main threat from all storms to be
the potential for heavy rain, though can't rule out some stronger
cells producing marginally severe hail and gusty winds across the
plains with easterly upslope producing bulk shears of 25 to 35 Kts.
At this time, current flash flood watch through midnight Friday
across the southwest mountains looks good, and will have to monitor
precipitation and forecast trends for the potential for additional
watches for Friday and Friday night. As for temperatures, with the
expected increased convective activity and cloudy conditions across
the area, should see temperatures at to well below average, with
highs in 70s to mid 80s across the lower elevations and mainly 50s
and 60s across the higher terrain.

Saturday-Sunday...Latest runs of the NAM and GFS are keeping the
moisture in place with another embedded disturbance lifting out
across the area Saturday and Saturday night, supporting widespread
showers and storms across the area once again, where as the latest
ECMWF has the bulk of the precipitation north and east of the area.
Both GFS and EC indicate another slug of monsoonal moisture across
the area supporting more scattered to numerous storms, especially
over and near the higher terrain of southern Colorado for Sunday
with temperatures remaining at or slightly below seasonal averages.

Monday-Wednesday...Flow aloft progged to become more westerly and
drys out into early next week, as a deep upper trough starts to dig
across the Pac NW and across the northern Tier. Enough residual
moisture to be around to support isolated to scattered diurnal
storms each day, with the best coverage across the higher terrain.
Temperatures look to slowly warm to above seasonal averages through
the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 343 PM MDT Wed Aug 3 2016

Monsoon flow is beginning to increase over the mountains this
afternoon resulting in slightly stronger and more widespread storms.
Storm strength and coverage over the plains is about the same as
yesterday. Primary threats will be lightning, wind gusts to around
50 mph, locally heavy rain and possibly some spotty small hail.

On Thursday, the monsoon will strengthen over Colorado. Storm
coverage and intensity will ramp up over the mountains but also
across the plains, especially late in the day through the evening.
Storms threats will included lightning, gusty winds, heavy rain,
flash flooding and small hail.

Generally VFR through about 18Z Thursday except for areas of
MVFR/IFR/LIFR conditions when flying through precipitation.
Increasing MVFR/IFR/LIFR conditions expected Thursday afternoon as
monsoon showers and thunderstorms develop and spread north and
east across the flight area. This includes the KCOS...KPUB and
KALS TAF sites.

&&

.PUB Watches/Warnings/Advisories...
Flash Flood Watch from Thursday afternoon through Thursday
evening for COZ065>068.

&&

UPDATE...PETERSEN
SHORT TERM...LW
LONG TERM...MW
AVIATION...LW
Hazardous weather outlook, Aug 3, 11:51 AM MDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1151 AM MDT WED AUG 3 2016

COZ058>089-093>099-041800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1151 AM MDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING WITH ISOLATED STORMS OVER THE PLAINS.
PRIMARY STORM THREATS WILL BE LIGHTING...WIND GUSTS TO AROUND 50
MPH...LOCALLY HEAVY RAIN AND SMALL HAIL. LOCAL FLASH FLOODING IS
POSSIBLE...PARTICULARLY ACROSS THE SOUTHWEST MOUNTAINS AND AREAS
SOUTH OF HIGHWAY 160.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH SATURDAY...SHOWERS AND THUNDERSTORMS CAPABLE OF
HEAVY RAIN AND FLASH FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE
AREA. THE HEAVIEST RAIN IS LIKELY TO OCCUR DURING THE AFTERNOON
AND EARLY EVENING IN THE MOUNTAINS...AND DURING THE LATE AFTERNOON
AND EVENING HOURS OVER THE PLAINS. BURN SCARS AND URBAN AREAS WILL
BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING. A FEW STRONG STORMS
WILL BE POSSIBLE ACROSS THE PLAINS DURING THIS PERIOD...ESPECIALLY
LATE FRIDAY AFTERNOON AND EVENING.

SUNDAY THROUGH TUESDAY...THE CHANCE FOR DAILY AFTERNOON AND
EVENING THUNDERSTORMS WILL CONTINUE BUT STORM STRENGTH AND
COVERAGE WILL DIMINISH FROM PREVIOUS DAYS. LIGHTNING...GUSTY
WINDS...LOCALLY HEAVY RAIN AND SMALL HAIL WILL BE THE PRIMARY
THREATS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER MOST OF SOUTHERN COLORADO THROUGH TONIGHT.

50/50

In the hours before

Special weather statement, Aug 3, 2:22 PM MDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
222 PM MDT WED AUG 3 2016

COZ060>062-032045-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT CO-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT CO-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT CO-
222 PM MDT WED AUG 3 2016

...SPECIAL WEATHER STATEMENT...

AT 221 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
EAST OF ALPINE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THE SOUTH FLANK OF MOUNT PRINCETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3861 10630 3879 10638 3884 10619 3868 10608
TIME...MOT...LOC 2021Z 250DEG 17KT 3874 10625

TLM
Local storm report, Aug 3, 2:25 PM MDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
225 PM MDT WED AUG 3 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       4 S SPANISH PEAKS       37.32N 104.96W
08/03/2016  M0.44 INCH       LAS ANIMAS         CO   TRAINED SPOTTER

            .

&&

RMG
Special weather statement, Aug 3, 3:12 PM MDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
312 PM MDT WED AUG 3 2016

COZ081-082-085-032145-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-PIKES PEAK ABOVE 11000 FT CO-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
312 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TELLER AND WEST
CENTRAL EL PASO COUNTIES UNTIL 345 PM MDT...

AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A DEVELOPING STRONG
THUNDERSTORM WEST OF PIKES PEAK...OR 18 MILES WEST OF COLORADO
SPRINGS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
DEVELOPING WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIKES PEAK AND AREAS BETWEEN DIVIDE AND CRIPPLE CREEK.

LAT...LON 3876 10522 3892 10520 3891 10496 3873 10500
TIME...MOT...LOC 2110Z 276DEG 9KT 3885 10513

TLM
Special weather statement, Aug 3, 3:41 PM MDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT WED AUG 3 2016

COZ076-077-081>083-032230-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
PIKES PEAK ABOVE 11000 FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
341 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
SOUTHWESTERN TELLER AND WESTERN EL PASO COUNTIES UNTIL 430 PM MDT...

AT 338 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST NORTH OF CRIPPLE CREEK...MOVING SOUTH AT 10 TO 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

IN ADDITION...LOCALLY HEAVY RAIN WILL PRODUCE MINOR FLOODING OF LOWS
SPOTS AND DRAINAGES.

LOCATIONS IMPACTED INCLUDE...
CRIPPLE CREEK AND VICTOR.

LAT...LON 3886 10526 3883 10504 3860 10506 3863 10534
TIME...MOT...LOC 2138Z 013DEG 11KT 3878 10518

TLM
Special weather statement, Aug 3, 6:18 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
618 PM MDT WED AUG 3 2016

COZ077-079-083-040100-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
WET MOUNTAINS BETWEEN 6300 AND 10000FT CO-
CANON CITY VICINITY/EASTERN FREMONT COUNTY CO-
618 PM MDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
700 PM MDT...

AT 617 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CANON CITY...OR 32 MILES SOUTHWEST OF COLORADO SPRINGS...MOVING SOUTH
AT 15 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...CANON CITY AND PENROSE.

LAT...LON 3852 10528 3852 10505 3827 10496 3827 10539
TIME...MOT...LOC 0017Z 000DEG 12KT 3846 10517

EP

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:37 PM MDTAreal Flood AdvisoryPUBFremont113 min
Aug 4, 1:19 PM MDTSpecial Weather StatementPUBBaca41 min
Aug 4, 1:30 PM MDTSpecial Weather StatementPUB45 min
Aug 4, 2:32 PM MDTSpecial Weather StatementPUBBaca28 min
Aug 4, 2:55 PM MDTSevere Thunderstorm WarningPUBBaca50 min
Aug 4, 3:07 PM MDTAreal Flood AdvisoryPUBBaca, Las Animas3 hr
Aug 4, 3:09 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more32 hr
Aug 4, 3:27 PM MDTSevere Thunderstorm WarningPUBBaca20 min
Aug 4, 4:00 PM MDTSpecial Weather StatementPUBProwers45 min
Aug 4, 4:08 PM MDTSpecial Weather StatementPUBProwers37 min
Aug 4, 4:40 PM MDTAreal Flood AdvisoryPUBProwers2 hr

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.